Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 3, NWS Key West, FL

April 10, 2021

NWS Key West, FL issued this special marine warning at Apr 10, 2021, 11:06 PM EDT. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2021, 11:06 PM EDT (03:06 UTC)
Expired
Apr 11, 2021, 12:00 AM EDT
In force
54 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Key West radar (KBYX), 124 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Key West, FL (KEYW), launched 00:00Z, 3.1 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Key West, FL at 00:00Z on 2021-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Key West, FL at 00:00Z on 2021-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1459 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.7
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted.

303 
WHUS52 KKEY 110306
SMWKEY
GMZ034-055-110400-
/O.NEW.KKEY.MA.W.0003.210411T0306Z-210411T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
1106 PM EDT Sat Apr 10 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
  Straits of Florida from Halfmoon Shoal to 20 nm west of Dry
  Tortugas out 20 nm...

* Until midnight EDT.

* At 1106 PM EDT, a strong thunderstorm was located near Tortugas
  Ecological Reserve South, moving northeast at 15 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
           waves, frequent lightning, and heavy downpours.

* Locations in the warning include...
  Fort Jefferson and Dry Tortugas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2435 8304 2448 8312 2471 8280 2442 8262
TIME...MOT...LOC 0306Z 244DEG 14KT 2444 8300 

HAIL...0.00IN
WIND...>34KTS

$$

SDR
2 follow-up statements
446 
FZUS72 KKEY 110329
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
1129 PM EDT Sat Apr 10 2021

GMZ034-055-110400-
/O.CON.KKEY.MA.W.0003.000000T0000Z-210411T0400Z/
1129 PM EDT Sat Apr 10 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT...

For the following areas...
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
Straits of Florida from Halfmoon Shoal to 20 nm west of Dry Tortugas
out 20 nm...

At 1129 PM EDT, a strong thunderstorm was located 10 nm south of Fort
Jefferson, moving east at 15 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...National Weather Service Meteorologist.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves, frequent lightning, and heavy downpours.

The strong thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 35 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2438 8299 2450 8306 2463 8276 2442 8262
TIME...MOT...LOC 0329Z 264DEG 17KT 2445 8286 

HAIL...0.00IN
WIND...>34KTS

$$

SDR
433 
FZUS72 KKEY 110354
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
1154 PM EDT Sat Apr 10 2021

GMZ034-055-110404-
/O.EXP.KKEY.MA.W.0003.000000T0000Z-210411T0400Z/
1154 PM EDT Sat Apr 10 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 1200 AM EDT...

The affected areas were... 
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel...
Straits of Florida from Halfmoon Shoal to 20 nm west of Dry Tortugas
out 20 nm...

The thunderstorm has weakened, but it could still produce heavy 
downpours and wind gusts to 30 knots.

LAT...LON 2438 8299 2450 8306 2463 8276 2442 8262
TIME...MOT...LOC 0354Z 244DEG 14KT 2449 8278 

$$

SDR

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Apr 10, 10:43 PM EDT, 23 minutes earlier.

Area forecast discussion, Apr 10, 10:43 PM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1043 PM EDT Sat Apr 10 2021

.DISCUSSION...
Currently - An Atlantic high is centered well northeast of the
Bahamas and extends a broad ridge southwestward across South
Florida and Cuba. The lower level ridge is aligned across and
northeast of the Bahamas. Meanwhile, troughing aloft is spilling
east southeastwards into our area and was earlier responsible for
a strong squall line that sped south and southeastwards through
the Gulf of Mexico and approaching our area. This evenings
sounding indicated surface based CAPE of around 3100, a good
amount of dry air aloft and only a sliver of very low level
inhibition. The increased convergence across our area along with
winds quickly veering from east southeast to southwest through the
lowest 100 mb has resulted in an eruption of scattered to
numerous showers with embedded thunderstorms across the Keys and
surrounding waters. At this time, the strongest activity is
located on our western most waters.

Short Term Update - In the near term, shower and thunderstorm
activity is expected to increase near the island chain. This is
due to the squeeze play between the synoptic southeasterlies and
the northeasterly wind surge associated with the gulf squall.
With that said, all mesoscale models suggest the vast majority of
the heaviest and most concentrated activity will remain west of
the Keys. There is precedence for this, particularly that the
showers in and around the Keys will more likely than not drop its
own outflow boundaries stabilizing the environment. With all this
in mind, will raise pops to high chance and increase thunderstorm
coverage. In wake of the shower and thunderstorm activity in the
near term, winds will gradually relax and shift back to light
southerlies, more representative of the synoptic flow. Outside of
rain cooled areas, overnight lows will be in the mid 70s with dew
points lingering in the lower 70s.

&&

.MARINE...
A ridge to our northeast as a trough swings through the
southeastern United States. Gentle to moderate southeasterly
breezes will relax and shift southerly as the ridge shifts east
southeasterly. An active weather pattern is in place and showers
and thunderstorms have developed, with the strongest and most
concentrated activity located over our western most gulf and
Atlantic waters. This activity should remain to our west, there
will also be showers and a few thunderstorms nearer the island
chain.

&&

.AVIATION...
Showers and thunderstorms developing in an around the Florida Keys
this evening may deliver a brief spell of sub VFR conditions at
the island terminals. Surface winds will generally be light to
gentle out of the southeast, shifting south. With that said,
convective activity near and not so near the terminals may produce
short term large perturbations in both wind speed and direction.

&&

.CLIMATE...

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....SDR
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Apr 10, 4:20 AM EDT, 18 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
420 AM EDT Sat Apr 10 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-111000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
420 AM EDT Sat Apr 10 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

For today, no hazardous weather is expected at this time.

Tonight, isolated thunderstorms will be possible across the
Florida Keys and the surrounding coastal waters. The primary
thunderstorm hazards will be cloud to surface lightning strikes
and locally gusty winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated thunderstorms will be possible across the Florida Keys
and the surrounding coastal waters from Sunday afternoon through
Monday. The primary thunderstorm hazards will be cloud to surface
lightning strikes and locally gusty winds. A few of the storms
could become strong to marginally severe Sunday night.

Otherwise, no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 1:36 AM EDTSpecial Marine WarningKEY54 min
Apr 11, 2:29 AM EDTSpecial Marine WarningKEY61 min
Apr 11, 4:07 AM EDTSpecial Marine WarningKEY53 min
Apr 11, 5:23 PM EDTSpecial Marine WarningKEY52 min
Apr 11, 6:05 PM EDTSpecial Marine WarningKEY23 min
Apr 11, 6:13 PM EDTSpecial Weather StatementKEY47 min
Apr 11, 6:27 PM EDTSpecial Marine WarningKEY63 min
Apr 11, 6:44 PM EDTSpecial Marine WarningKEY46 min
Apr 11, 7:11 PM EDTSpecial Weather StatementKEY49 min
Apr 11, 7:24 PM EDTSpecial Marine WarningKEY51 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.